Alert archive / Illinois / Tornado Warnings in 2006

Tornado Warning 69, NWS Lincoln, IL

May 17, 2006Peoria County, Tazewell County, Woodford County, Illinois

NWS Lincoln, IL issued this tornado warning at May 17, 2006, 5:31 PM CDT for Peoria County, Tazewell County, Woodford County, Illinois. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2006, 5:31 PM CDT (22:31 UTC)
Expired
May 17, 2006, 6:15 PM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Peoria County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:45 PM CDTHAIL 0.88Germantown Hills, IL
May 17, 6:16 PM CDTHAIL 0.885 N Peoria, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KILX 172231
TORILX
ILC143-179-203-172315-
/O.NEW.KILX.TO.W.0069.060517T2231Z-060517T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
531 PM CDT WED MAY 17 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  TAZEWELL COUNTY IN CENTRAL ILLINOIS
  SOUTHWESTERN WOODFORD COUNTY IN CENTRAL ILLINOIS
  PEORIA COUNTY IN CENTRAL ILLINOIS

* UNTIL 615 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING TORNADOES...NEAR
  DUNLAP...OR ABOUT 9 MILES NORTHWEST OF PEORIA...MOVING SOUTHEAST AT
  45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WEST PEORIA...
  GERMANTOWN HILLS...
  BELLEVUE...
  BARTONVILLE...
  EAST PEORIA...
  WASHINGTON...
  CREVE COEUR...
  MARQUETTE HEIGHTS...

OTHER LOCATIONS IN THE WARNING INCLUDE...MOSSVILLE...HANNA CITY...
SPRING BAY...SMITHVILLE...NORWOOD...MAPLETON...PEKIN...POWERTON...
GROVELAND...MORTON...SOUTH PEKIN...DEER CREEK...TREMONT...DILLON...
GREEN VALLEY...MACKINAW...DELAVAN...HOPEDALE AND MINIER.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. THE STORM MAY
NOT BE PRODUCING A TORNADO AT THE MOMENT...BUT IS EXPECTED TO DURING
THE WARNING PERIOD. FOR YOUR SAFETY...GO INDOORS NOW TO AN INTERIOR
ROOM OR A BASEMENT...AND STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4096 8958 4070 8934 4050 8928 4035 8929
      4035 8953 4037 8963 4059 8979 4098 8994
      4098 8960

$$

HJS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at May 17, 2:45 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 17, 2:45 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT WED MAY 17 2006

.DISCUSSION...
12Z SHORT RANGE MODELS SIMILAR THROUGH FRI NIGHT WITH SHORT WAVES
REINFORCING STRONG UPPER LEVEL TROF OVER THE NE 1/3RD OF THE U.S.
AND KEEPING CHANCES OF CONVECTION GOING THIS EVENING AND AGAIN THU
AFTERNOON AND THU EVENING. MODELS DIFFER THIS WEEKEND WITH GFS MORE
AGGRESSIVE BRINGING SHORT WAVES AND ASSOCIATED QPF FIELDS EAST INTO
IL WHILE OTHER MODELS ARE DRIER. IL IS IN A NW UPPER LEVEL FLOW NEXT
WORK WEEK WITH UPPER LEVEL RIDGE WEST AND UPPER LEVEL TROF STAYING
OVER THE NE U.S. APPEARS DRY WITH TEMPS WARMING BACK TO OR A LITTLE
ABOVE NORMAL.

SHORT TERM...TONIGHT THROUGH SUNDAY...
RADAR MOSAIC SHOWING CONVECTION DEVELOPING ACROSS CENTRAL/NORTHERN
IL/IN AND INTO EASTERN IA AND WI. THIS CONVECTION AHEAD OF A COLD
FRONT OVER SE WI AND CENTRAL IA AND VIGOROUS UPPER LEVEL TROF OVER
WI AND MID/UPPER LEVEL JET DIVING SOUTHWARD INTO IL. AIR MASS IS
UNSTABLE WITH LIFTED INDICES OF MINUS 3 TO 6C AND STEEP LAPSE RATES.
SURFACE TEMPS IN THE LOW TO MID 70S WHILE DEWPOINTS 45 TO 55F.

COLD FRONT TO SLIDE QUICKLY SE THROUGH CENTRAL IL THIS EVENING AND
INCREASED POPS ACROSS AREA THIS EVENING AND WENT DRY AFTER MIDNIGHT.
SEVERE THUNDERSTORM WATCH BEING ISSUED FOR LARGE PART OF CENTRAL IL
UNTIL 9 PM FOR PRIMARILY LARGE HAIL. MUCH OF AREA IN A SLIGHT RISK
FOR SEVERE STORMS THIS EVENING. THIS DUE TO STEEP LAPSE RATES AND
UNSTABLE AIR MASS. STRONGEST STORMS WILL OCCUR OVER NE AREAS WHERE
STRONGER SHORT WAVE PASSES. COLD FRONT A QUICK MOVER SO WENT DRY
OVERNIGHT AND THU MORNING. THEN PROB30 CHANCE OF CONVECTION OVER
CENTRAL/SE IL THU AFTERNOON AND EVENING AS MORE SHORT WAVE ENERGY
DIVES SSE ACROSS IL AND INTERACTS WITH DAYTIME HEATING TO PRODUCE
MORE SCATTERED CONVECTION. STRONGEST SHORT WAVE ENERGY APPEARS TO
PASS JUST NE OF CENTRAL IL WHERE STRONGER STORMS POSSIBLE.

UPPER LEVEL RIDGE NUDGING EAST TOWARD IL FRI AND SHOULD KEEP THE
AREA DRY WITH ANY DIURNAL SHOWERS FRI AFTERNOON/EARLY FRI EVENING NE
OF AREA. HAVE SLIGHT CHANCE OF CONVECTION SAT...PROB30 ACROSS AREA
SAT NIGHT AND SLIGHT CHANCE SE OF THE IL RIVER SUNDAY. THIS DUE TO
SHORT WAVE ENERGY MOVING EAST ACROSS AREA FROM THE CENTRAL PLAINS.
GFS MAY BE TOO STRONG WITH SHORT WAVE AND ASSOCIATED HEAVIER QPF
FIELDS THOUGH.

LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY...
MEDIUM AND LONG RANGE MODELS ARE IN FAIR AGREEMENT WITH STRONG UPPER
LEVEL TROF...WITH STRONG UPPER LEVEL RIDGE OVER THE PLAINS/WESTERN
US AND UPPER LEVEL TROF OVER THE ATLANTIC STATES. THIS PUTS IL IN A
NW UPPER LEVEL FLOW. GFSLR HAS A STRONGER UPPER LEVEL TROF CLOSER TO
IL BUT STILL DRY OVER IL BUT COOLER. GFS ENSEMBLES AND ECMWF ARE
FURTHER EAST WITH THIS TROF AND DRY AND WARMER AND WILL LEAN TOWARD
THIS SCENERIO. CANADIAN MODEL IS IN BETWEEN ECMWF AND GFS. MEX HIGHS
APPEAR TOO COOL AND WENT A FEW DEGREES WARMER ESPECIALLY FOR HIGHS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HUETTL
Hazardous weather outlook, May 17, 11:35 AM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1135 AM CDT WED MAY 17 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-181015-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1135 AM CDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG UPPER-LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
MOVE ACROSS ILLINOIS LATE THIS AFTERNOON AND EVENING. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE
FRONT. DUE TO COLD TEMPERATURES AT MIDDLE LEVELS OF THE
ATMOSPHERE...HAIL IS LIKELY WITH THE STRONGER STORMS. SOME OF THE
HAIL MAY BE LARGER THEN NICKELS. IN ADDITION...THERE WILL ALSO BE
A THREAT OF WINDS IN EXCESS OF 60 MPH NEAR THE STRONGER STORMS
LATE THIS AFTERNOON.

ALTHOUGH A FEW STORMS MAY DEVELOP AHEAD OF THE MAIN FRONT...THE
BEST CHANCES WILL OCCUR WITH THE BOUNDARY AS IT MOVES THROUGH
PEORIA AND BLOOMINGTON LATE THIS AFTERNOON AND
SPRINGFIELD...DECATUR...AND CHAMPAIGN DURING THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON THURSDAY. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM THROUGH 8 PM.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

BARKER

In the hours before

Local storm report, May 17, 5:26 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
526 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             TOULON                  41.09N 89.86W
05/17/2006  M1.00 INCH       STARK              IL   LAW ENFORCEMENT

&&

SCHAFFER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:40 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark, Woodford48 min
May 17, 5:01 PM CDTTornado WarningILXPeoria, Stark, Woodford29 min
May 17, 5:31 PM CDTTornado WarningILXPeoria, Tazewell, Woodford44 min
May 17, 6:04 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford41 min
May 17, 6:08 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Woodford52 min
May 17, 6:40 PM CDTSevere Thunderstorm WarningILXDeWitt, Piatt50 min
May 17, 6:51 PM CDTSevere Thunderstorm WarningILXMcLean39 min

Nearby

Tornado Warnings in Illinois, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.